Maine, 2017

Heavy Snow in Maine, February 9, 2017

February 9, 2017 · NWS GYX · 14 events in 14 counties and zones

An area of low pressure off the Delmarva Peninsula on the morning of the 9th intensified rapidly as it moved northeast through the Gulf of Maine during the day. Snowfall amounts across western Maine generally ranged from several inches in the northern mountains to around 12 inches in southern York County.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure off the Delmarva Peninsula on the morning of the 9th intensified rapidly as it moved northeast through the Gulf of Maine during the day. Snowfall amounts across western Maine generally ranged from several inches in the northern mountains to around 12 inches in southern York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 9, 7:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 9, 7:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gray ME
700 AM EST Thu Feb 9 2017

.SYNOPSIS...
A very active storm pattern continues through the start of next
week. Low pressure will intensify over the Gulf of Maine today
bringing widespread snow to the area. High pressure will briefly
build in Friday. On Saturday warm air advection ahead of a weak
disturbance will bring a few inches of snow to the region.
Another stronger system will impact the region Sunday night into
Monday with more snow.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
655 AM...Forecast farily well on track this morning. Snow may be
arriving a bit early in NH, but only by an hour, and heaviest
snow will hold off until mid-morning into this afternoon, when
best combo of mid-lvl FG/deformation sets up across SE NH zones
and just off the ME coast.

Previously...All in all, 00Z models in fair agreement and
support previous models runs concerning todays rapidly
intensifying coastal low. If there were any changes to the
forecast it was to bring up snow amounts a little, and increase
winds a bit as well. These tweaks shifted Belknap county to a
warning and put N Carroll into adv. Snow develops early this AM
over NH, and by mid morning most everywhere else. In the warning
area snow will be heavy at times especially from late morning
into the afternoon.

Given the rapidly development of the storm, particularly the
very impressive mid-lvl development today, should be strong
deformation and frontogenesis, especially along the coast. It is
here where snowfall rates of 1-3" an hour will possible. The
most snow looks to fall over seacoast NH, back thru MHT-ASH, and
the into York county. Here, could see close to a foot. Interior
parts of Srn NH and the coastal plain of ME will like see 6-10"
as the best banding will tens to stay offshore here. Further
inland, in the mountains and foothills, accumulations will range
form 3-6" on average. N winds will increase this morning and
could gust to 30-40 mph, and this combines with heavy snow,
could approach blizzard conds briefly at times in heavier snow
bands near the coast. Temps will fall thru the day and will be
in the single digits N, to the teens in the S by late afternoon.
This will produce wind chills below zero in the north and
approaching zero in the south this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Snow should be done across NH by early evening, and will end
during the early evening across ME. The winds will probably peak
during the evening, and blowing snow will be an issue after the
snow ends, reducing vsby and recovering cleared roads. Wind
chills will drop to near 10 below on the coast and to around -20
in the mountains, and may need a wind chill advisory tonight.
Lows will drop to the single digits below zero in the N, to the
single digits above zero in the south.

The low exit the maritimes to the N on Friday, and winds will
persist into the morning before they begin to diminish, so
blowing snow will likely continue into at least part of Friday.
Otherwise should see a fair amount of sun, but it will be quite
cold, with highs in the single digits and teens and wind chills
10 to 20 below in the mountains to around zero near the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High impact weather potential: active pattern continues with
minor snow Saturday and the potential for a stronger system
Sunday night into Monday.

Friday night will begin with high pressure overhead. While the
core of the cold air aloft begins to move to the east,
temperatures remain around -20C at 850mb. Clouds will begin to
move in overnight ahead of warm air advection. These clouds will
limit radiational cooling in the south. In the northern
mountains however expect a majority of the night to go with
clear skies, combined with the colder temperatures aloft to the
east will result in overnight lows around -10F. Have once again
hedged a bit below guidance for the most northeastern portion of
the forecast area.

Saturday will see warm air advection as a warm front approaches
ahead of a weak short wave moving out of southern Ontario. Snow
showers will move through along the warm front. Expect snow to
be fairly widespread and continue through the day, however
minimal QPF means the snow totals themselves wont be very
impressive with around 2-3 inches across the area through the
day on Saturday.

The snow will come to an end by nightfall allowing weak high
pressure and clear skies to move in for Saturday night. While
the temperatures aloft, -8C at 850mb, aren't nearly as cold as
the night before the clear skies and calm conditions will once
again provide for good radiational cooling and so have nudged
temperature lower across the region.

Sunday we see a wave dive southwards out of James Bay. At the
surface low pressure initially develops just north of Lake Huron
with a weak secondary low in the Ohio river valley. How the two
lows meet then becomes the key issue. Several models, including
the GFS and Euro have the two waves interacting favorably
resulting in explosive cyclogensis over the Gulf of Maine. This
would result in a very strong low bringing strong winds to the
coast and widespread heavy snow. That isn't the only option
however. The Canadian points to the two disturbances remaining
out of sync with the result being a much weaker low in the Gulf
of Maine and some snow across the area. Which solution to
favor? Ensemble sensitivity plots show that this will all be
determined by the wave moving south out of Alaska and then
across Canada. With that wave still not even over North America
yet it will be hard to get much confidence on this system for
the next 36 hours. Nevertheless a answer must be picked for this
forecast package and I have leaned on the GFS/ECMWF stronger
solution for the moment. The stronger solution is also reflected
in a majority of the ensemble members. With this in mind have
increased the wind speeds along the coast as compared to a
consensus blend. In addition I have leaned colder on all
temperatures, both aloft and at the surface. The result is a
straight snow/rain scenario with just a bit of rain along the
immediate coast.

High pressure and northwesterly cold air advection will follow
Mondays storm brining mountain showers. Another wave follows
right on the heels with more snow possible for late Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Short Term...Conditions deteriotrate rapidly this morning to
IFR or lower in moderate to heavy snow with gusty N winds at
most terminals. Near blizzard conditions expected at coastal
terminals and KMHT/KAUG late morning into the afternoon. Snow
will end from SW to NE late afternoon through early evening, but
gusty winds will persist thru tonight with blowing snow at
times. Winds diminish gradually during the day on Friday in VFR.

Long Term... Saturday will see widespread MVFR in SHSN for the
entire area. Conditions will improve to VFR as the snow moves
off on Saturday night. A storm approaches the region on Sunday
with clouds lowering through the day. By Monday morning expect
IFR is snow through the region with possible gusty winds along
the coast.

&&

.MARINE...
Short Term...Rough conditions on the waters for the next 36
hours and strong and rapidly intensifying coastal storm passes
to the south. Very cold air funnels in on strong gales in heavy
snow today, and winds persist through tonight into Friday.
Could see a few storm gusts late this afternoon and this evening
south of Penobscot Bay. Moderate freezing spray persists this
afternoon into Friday morning, when winds begin to diminish.

Long Term... Winds and seas will remain below SCA through the
start of the weekend. By Sunday winds and seas begin to build
ahead of the developing low in the gulf of Maine. Expect Gale
conditions across all the waters to develop late Sunday and
continue through Monday. Storm force winds are also possible
with the stronger low solution.

&&

.TIDES/COASTAL FLOODING...
Minor splashover was observed Wednesday morning on the am high
tide. Because of this have issued a Coastal Flood Statement for
the Thursday morning tide /10.7ft at Portland at 9:26am/. Storm
surge guidance indicates a very minor surge as the wind
direction is mostly offshore, however the waves action and
onshore swell may still allow for some minor flooding or
splashover.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 10 PM EST this evening for
     MEZ012>014.
     Winter Storm Warning until 10 PM EST this evening for
     MEZ019>022-024>028.
     Winter Storm Warning until 7 PM EST this evening for MEZ018-
     023.
NH...Winter Weather Advisory until 7 PM EST this evening for
     NHZ004>007.
     Winter Storm Warning until 7 PM EST this evening for
     NHZ008>015.
MARINE...Freezing Spray Advisory from 5 PM this afternoon to noon EST
     Friday for ANZ150>154.
     Gale Warning from 11 AM this morning to 5 AM EST Friday for
     ANZ153.
     Gale Warning from 11 AM this morning to 4 PM EST Friday for
     ANZ150>152-154.

&&

SYNOPSIS...Curtis
NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...Curtis
AVIATION...Cempa/Curtis
MARINE...Cempa/Curtis
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 9, 3:28 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
328 AM EST Thu Feb 9 2017

MEZ018-023-NHZ008>015-100830-
Interior York-Coastal York-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
328 AM EST Thu Feb 9 2017

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine...New
Hampshire...central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional light accumulating snow is expected on Saturday.

A more significant system will bring the potential of snow Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

MEZ012>014-100830-
Southern Oxford-Southern Franklin-Southern Somerset-
328 AM EST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 10 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for south central Maine and
western Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional light accumulating snow is expected on Saturday.

A more significant system will bring the potential of snow on
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

MEZ019>022-024>028-100830-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
328 AM EST Thu Feb 9 2017

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 10 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for Maine...south central Maine
and southwest Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional light accumulating snow is expected on Saturday.

A more significant system will bring the potential of snow on
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

MEZ007>009-NHZ001>003-100830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
328 AM EST Thu Feb 9 2017

This Hazardous Weather Outlook is for west central Maine...western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional light accumulating snow is expected on Saturday.

A more significant system will bring the potential of snow on
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

NHZ004>007-100830-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
328 AM EST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New Hampshire and
northern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional light accumulating snow is expected on Saturday.

A more significant system will bring the potential of snow on
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

ANZ150>152-154-100830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
328 AM EST Thu Feb 9 2017

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 4 PM EST
FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
NOON EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

Cold air moving over the waters on Friday will bring light freezing
spray.

A more significant system will bring the potential of high end gales
on Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

ANZ153-100830-
Casco Bay-
328 AM EST Thu Feb 9 2017

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST
FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
NOON EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Freezing Spray Advisory.

Cold air moving over the waters on Friday will bring light freezing
spray.

A more significant system will bring the potential of gales on
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call or radio in significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
February 9, 7:00 AM EST to 10:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676547, 676548, 676549, 676550, 676551, 676552, 676553, 676554, 676555, 676556, 676557, 676558, 676559, 676560.